Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 4, NWS Honolulu, HI

January 26, 2019Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 26, 2019, 9:17 PM HST for Kalawao County, Hawaii. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2019, 9:17 PM HST (07:17 UTC)
Expired
Jan 27, 2019, 11:06 AM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWHW70 PHFO 270717
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
917 PM HST Sat Jan 26 2019

HIZ014>016-024-271600-
/O.NEW.PHFO.WI.Y.0004.190127T0717Z-190127T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
917 PM HST Sat Jan 26 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Sunday.

* WINDS...East 25 to 30 mph with localized gusts to around 50 mph
  over portions of the Lanai and the lower Puna district on the
  Big Island in and around Volcanoes National Park.

* TIMING...Through 6 AM HST Sunday.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
3 follow-up statements
390 
WWHW70 PHFO 271341
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 AM HST Sun Jan 27 2019

HIZ014>016-024-280245-
/O.EXT.PHFO.WI.Y.0004.000000T0000Z-190128T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
341 AM HST Sun Jan 27 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...East 25 to 30 mph with localized gusts to around 50 mph
  over portions of the Lanai and the lower Puna district on the
  Big Island in and around Volcanoes National Park.

* TIMING...Through 6 PM HST today.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
668 
WWHW70 PHFO 271608 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
608 AM HST Sun Jan 27 2019

HIZ014>016-024-280245-
/O.COR.PHFO.WI.Y.0004.000000T0000Z-190128T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
608 AM HST Sun Jan 27 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 25 to 30 mph with localized gusts to around 50
  mph over portions of the Lanai, and the lower Puna district on 
  the Big Island in and around Volcanoes National Park.

* TIMING...Through 6 PM HST today.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
127 
WWHW70 PHFO 272106
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1106 AM HST Sun Jan 27 2019

HIZ014>016-024-272215-
/O.CAN.PHFO.WI.Y.0004.000000T0000Z-190128T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
1106 AM HST Sun Jan 27 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Northeasterly trade winds will remain locally gusty, but will be
below advisory levels today. However, another surge in north-
northeast winds is expected Monday.

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 26, 8:32 PM HST, 45 minutes earlier.

Area forecast discussion, Jan 26, 8:32 PM HST, 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
832 PM HST Sat Jan 26 2019

.SYNOPSIS...
Gusty north-northeast winds along with cool and dry conditions will
prevail through a good portion of the upcoming week. Any showers
that do develop will focus over windward and northern slopes each
day. Rainfall accumulations will be minimal with the dry air in
place. A gradual warming and moistening trend will be possible
through the second half of the week.

&&

.DISCUSSION...
The latest surface analysis showed a strong pressure gradient in
place across the region between high pressure centered north-
northwest of the islands and low pressure to the northeast. Strong
northerly winds have resulted with some of the evening observations
reflecting wind advisory conditions (Maui County/Big Island) and
gusts exceeding 40-45 mph. Will possibly need an update later
this evening as a result with wind advisory headlines. Otherwise,
mostly dry conditions with a cool airmass in place is expected
overnight with low temperatures forecast to drop into the low to
mid 60s. Dewpoints are below normal (reflecting the dry airmass)
ranging from the low to mid 50s. Despite the dry air in place, a
few showers are managing to develop, mainly along windward and
northern slopes with the northerly flow in place. The exception
has been over the southeast slopes of the Big Island near Wood
Valley and Pahala with accumulations exceeding a quarter of an
inch in the past couple of hours this evening.

Guidance reflects no significant changes in the synoptic pattern
through much of the upcoming week. Gusty north-northeast winds due
to the aforementioned pressure gradient in place is expected to
hold. Winds in the typically windier areas with this flow in place
may remain around advisory levels each day. Dry conditions will
prevail with precipitable water (PW) values forecast to remain
below an inch (below average). Guidance does depict a shortwave
trough diving southeastward which could trigger a few more
windward/northern slope showers over the eastern end of the state
late Sunday into Monday. Rainfall accumulations, however, will be
minimal. Cool conditions with dewpoints hanging out in the 50s
will continue through the first half of the week. A gradual
warming and moistening trend will be possible through the second
half of the week.

&&

.AVIATION...
The passing of a cold front last night and earlier today has
brought in a cool and breezy northerly air mass. All but the
southeast corner of the Big Island is seeing this, but this
will be changing shortly in next couple hours as the deeper
northerly winds reaches this area.

The breezy northerly winds, though, has lead to AIRMET Tango at
or below 8k feet, south through west of all mountain ranges of all
islands. With no real significant change expect through Sunday,
AIRMET Tango will remain in place through at least 2200z. The
turbulence is supported by a strong low level inversion based at
45 hundred to 5k feet across the main Hawaiian Islands.

A NW to SE oriented jet stream is present just to the north of the
main Hawaiian Islands. Satellite imagery shows a patch of dense
mid and high level clouds brushing the central islands, and radar
is detecting some precipitation with it. This jet stream will also
lead to the potential of light to moderate turbulence between
fl200 and fl280 feet. Models are indicating little change through
at least 2200z tomorrow as an upper level low forms some 600 nm
NNE of Oahu. In the process, the jet stream moves south to over
the islands.

AIRMET Sierra is not expected to be an issue overnight. Any
showers that do develop will be brief and spotty.

&&

.MARINE...
A nearly stationary area of low pressure east and northeast of
the state along with a series of reinforcing highs building
northwest of the island chain, will keep moderate to strong north-
northeasterly winds in place across the marine area through the
upcoming work week. A Small Craft Advisory (SCA) is currently in
effect for all marine zones through 6 AM Sunday. The SCA has been
expanded to include all marine zones from the Pailolo Channel
eastward, with the exception of windward Maui County waters,
through 6 PM Monday due to strong winds. As reinforcing highs
build northwest of the islands and northwest swells move through
the area during the upcoming work week, the SCA will need to be
adjusted at times to include or remove the appropriate marine
zones.

The current northwest swell will slowly lower through the rest of
the weekend. Meanwhile, short period, choppy surf will continue to
affect east facing shores through much of next week. Surf along
east facing shores is expected to drop below the High Surf
Advisory criteria of 8 feet later tonight, but could approach
advisory levels at times as new highs build northwest of the
islands during the upcoming work week.

A series of new, moderate to large, northwest swells will move
through the islands during the upcoming work week. The first will
build Sunday night, peak near advisory levels across north and
west facing shores Monday into Monday night, then lower through
mid week. The second northwest swell is expected to build Tuesday
night and Wednesday, then peak close to warning levels late
Wednesday night and Thursday. This swell will then slowly lower
through the end of the work week. Another northwest swell may then
bring advisory level surf to north and west facing shores next
weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Sunday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala.

Small Craft Advisory until 6 PM HST Monday for Maui County
Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 AM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters.

&&

DISCUSSION...Gibbs
AVIATION...Lau
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:37 AM HSTSmall Craft AdvisoryHFO7 days

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.